Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Pittsburgh, PA

June 11, 2014Greene County, Washington County, Pennsylvania; Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 11, 2014, 5:07 PM EDT for Greene County, Washington County, Pennsylvania; Marshall County, Ohio County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2014, 5:07 PM EDT (21:07 UTC)
Expired
Jun 11, 2014, 5:30 PM EDT
In force
23 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Greene County, PA, Washington County, PA, Marshall County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:59 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:26 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 11, 3:26 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 PM EDT WED JUN 11 2014

.SYNOPSIS...
SLOW-MOVING LOW PRESSURE WILL MAINTAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...WITH HIGH PRESSURE BUILDING INTO
THE REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDTD TO ADD TORNADO WATCH FOR PTNS OF THE AREA. VISIBLE STLT
TRENDS SHOW CLRG WORKING INTO THE RGN E OF THE WV PANHANDLE...WITH
MESO ANALYSIS SHOWING INSTBY BLDG IN THIS RGN. EXPG SHWRS AND
TSTMS TO CONT TO DVLP THRU LT AFTN...WITH THE BEST POTENTIAL FOR
SVR WEA WHERE CLRG TAKES PLACE. LLVL WNDS HAVE ALSO BCM SELY ESP
E-S OF PIT. THIS WL ENHANCE AVAIL SHEAR INTO THE EVE AS SPEEDS
PICK UP AS WELL...INCRG THE SVR WEA THREAT. MAIN CONCERNS WL BE
DAMAGING WNDS...WITH AN ISOLD TORNADO THREAT WHERE BETTER SHEAR IS
IN PLACE. AFT SUNSET EXP A GRDL DECR IN TSTMS...ALTHOUGH SHWRS WL
CONT AS ANOTHER SHRTWV CROSSES THE RGN IN SWLY FLOW AHD OF A SLOW-
MOVG UPR TROF. PWATS ARE ELEVATED BUT STORM MOTION SHOULD PRECLUDE
A WDSPRD FLOOD THREAT.

THE MAIN TROF WL ADVN INTO THE RGN THU AFTN WITH ADDNL SHWR AND
TSTM ACTIVITY EXPD...THOUGH SHEAR VALUES WL BE LWR THAN TDA. EXP
TEMP NR THE SEASONAL AVGS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
ACTIVE PATTERN WILL CONT THU-FRI AS MIDWESTERN SHRTWV TROF FINALLY
LIFTS OUT. PCPN WILL EXHIBIT A LULL LATE THU NGT-FRI MRNG BUT WILL
REINVIGORATE ON FRI AS CDFNT SURGES SEWD AND DISPLACES MSTR EWD.
POPS WERE INCRD COINCIDENT WITH FRONTAL PASSAGE TIMING.

SFC HIPRES BUILDS INTO THE RGN SAT AND SUN. GENLY CLR SKIES AND
TEMPS IN THE MID 70S-NR 80 XPCD WITH NO PCPN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
BY SUNDAY NIGHT SURFACE RIDGE AXIS WILL SHIFT OFF THE EAST COAST
AND ALLOW THE RETURN OF LOW LEVEL MOISTURE. MODELS TRYING TO BRING
THE REMNANTS OF AN OPENING CLOSED LOW NORTHEAST TO THE OHIO VALLEY
MONDAY FOLLOWED BY SEVERAL DISTURBANCES IN ZONAL FLOW INTO MID
WEEK. FOR NOW CHANCE POPS EACH DAY WITH A RETURN OF WARM AND HUMID
CONDITIONS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENLY VFR CONDS EXPD THRU LT AFTN. A DISTURBANCE WL CROSS THE RGN
LTR TDA AND THIS EVE RESULTING IN NMRS SHWRS AND TSTMS DVLPG.
INCLUDED A TEMPO PD FOR THE MOST LIKELY TIMES AREA PORTS WL BE
AFFECTED. AFT THE CNVCTN DCRS LTR THIS EVE...EXP MVFR SHWRS AND FOG
OVRNGT AS ANOTHER DISTURBANCE ADVNS. A RTN TO VFR IS EXPD
THU...THOUGH ADDNL SHWRS AND TSTMS ARE EXPD ESP IN THE AFTN.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
OCNL RSTRNS ARE EXPD THRU FRI AS SLOW MOVG LOW PRES CROSSES THE
RGN. RSTRNS ARE PSBL MON AS ANOTHER DISTURBANCE APCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/KRAMAR
Hazardous weather outlook, Jun 11, 3:10 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED JUN 11 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-WVZ001-
121915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-HANCOCK-
310 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
AND WILL BE CAPABLE OF PRODUCING PRIMARILY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ014-020>023-029-031-073>076-WVZ002>004-012-021>023-041-
121915-
GARRETT-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
310 PM EDT WED JUN 11 2014

...TORNADO WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, Jun 11, 4:18 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT WED JUN 11 2014

OHZ050-PAZ029-WVZ002>004-112100-
BROOKE WV-JEFFERSON OH-MARSHALL WV-OHIO WV-WASHINGTON PA-
418 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL AFFECT BROOKE...NORTHEASTERN
MARSHALL...OHIO...SOUTHEASTERN JEFFERSON AND WEST CENTRAL WASHINGTON
COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF TRIADELPHIA...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  DALLAS...             BETHLEHEM...          TRIADELPHIA...
  VALLEY GROVE...       WARWOOD...            CLEARVIEW...
  TILTONSVILLE...       RAYLAND...            WEST LIBERTY...
  WINDSOR HEIGHTS...    WELLSBURG...          FRANKLIN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4035 8069 4033 8039 3996 8055 3999 8072
Local storm report, Jun 11, 4:38 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     ELM GROVE               40.05N  80.65W
06/11/2014                   OHIO               WV   PUBLIC

            TREES DOWN NEAR INTERSECTION OF ROUTE 40 AND KRUGER
            STREET.

0430 PM     HAIL             ELM GROVE               40.05N  80.65W
06/11/2014  E0.88 INCH       OHIO               WV   PUBLIC

&&

EVENT NUMBER PBZ1401460
EVENT NUMBER PBZ1401461

XX
Special weather statement, Jun 11, 4:58 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT WED JUN 11 2014

OHZ050-PAZ029-WVZ001>003-112200-
BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
458 PM EDT WED JUN 11 2014

...A THUNDERSTORM WILL AFFECT BROOKE...EAST CENTRAL
JEFFERSON...NORTHERN OHIO...NORTHWESTERN WASHINGTON AND SOUTHEASTERN
HANCOCK COUNTIES...

AT 456 PM EDT...A THUNDERSTORM WAS LOCATED 2 MILES NORTH OF WEST
LIBERTY...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WINDSOR HEIGHTS...    WEST LIBERTY...       BETHANY...
  BRILLIANT...          WELLSBURG...          FRANKLIN...
  AVELLA...             MINGO JUNCTION...     FOLLANSBEE...
  STEUBENVILLE...       COLLIERS...           WEIRTON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4044 8064 4042 8034 4011 8054 4015 8069

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jun 11, 4:42 PM EDTSevere Thunderstorm WarningPBZGreene48 min
Jun 11, 5:09 PM EDTSevere Thunderstorm WarningPBZGreene36 min
Jun 11, 5:25 PM EDTSevere Thunderstorm WarningPBZAllegheny, Greene, Washington50 min
Jun 11, 5:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington38 min
Jun 11, 5:45 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland45 min
Jun 11, 5:47 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence24 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningPBZMercer25 min
Jun 11, 6:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Westmoreland32 min
Jun 11, 6:14 PM EDTSevere Thunderstorm WarningPBZFayette61 min
Jun 11, 6:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Fayette, Indiana, Washington, Westmoreland40 min
Jun 11, 6:40 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Clarion, Westmoreland50 min
Jun 11, 6:43 PM EDTSevere Thunderstorm WarningPBZFayette32 min
Jun 11, 6:46 PM EDTTornado WarningPBZArmstrong, Butler29 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Fayette, Indiana, Westmoreland39 min
Jun 11, 7:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson46 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson, Westmoreland50 min
Jun 11, 7:50 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Indiana, Jefferson40 min
Jun 11, 4:56 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana23 min
Jun 10, 11:44 PM EDTSpecial Weather StatementPBZMarion, Monongalia31 min
Jun 11, 4:18 PM EDTSpecial Weather StatementPBZBrooke, Ohio42 min
Jun 11, 4:58 PM EDTSpecial Weather StatementPBZBrooke62 min
Jun 11, 5:50 PM EDTSpecial Weather StatementPBZMonongalia40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.